Version control: This document is current with respect to 2015 American Heart Association® Guidelines for CPR and ECC. These guidelines are current until they are replaced on October 2020. If you are reading this page after October 2020, please contact ACLS Training Center at support@acls.net for an updated document.

PDF Version

Algorithm download

Print PDF

Using the ACLS Tachycardia Algorithm for Managing Unstable Tachycardia

There are two keys to managing patients with unstable tachycardia. The first is quickly recognizing that the patient has significant symptoms and is unstable. The second is quickly recognizing that the patient's signs and symptoms are caused by the tachycardia. You need to decide if the tachycardia is causing hemodynamic instability and serious signs and symptoms or if the signs and symptoms are producing tachycardia—for example, the pain and distress of an acute MI could be causing the tachycardia. Making this decision can be difficult. Generally, a heart rate between 100 bpm and approximately 150 bpm is usually caused by an underlying process that is represented as sinus tachycardia (see Stable Tachycardia module for more information on sinus tachycardia). Heart rates > 150 bpm may be symptomatic. The higher the rate, the more likely the symptoms are a result of the tachycardia. Underlying heart disease or other problems can cause symptoms at lower heart rates. Keep in mind the following considerations:

  • If the patient is seriously ill or has cardiovascular disease, the patient may have symptoms at lower rates.
  • If the patient's heart rate is above 150 bpm and the patient is unstable (has symptoms), cardioversion is often required.
  • Sinus tachycardia is always a compensatory response to an underlying condition that creates a need for increased cardiac output. Sinus tachycardia does not respond to cardioversion, and a shock may actually increase the patient's heart rate. The treatment for sinus tachycardia is aimed at fixing the underlying cause, such as relieving pain, replacing volume, or relieving anxiety.

Overview

The ACLS Tachycardia Algorithm is organized around the following questions:

  1. Is the patient stable or unstable?
  2. Is the QRS wide or narrow?
  3. Is the ventricular rhythm regular or irregular?

Steps

Does the patient have a pulse? If no, the patient’s rhythm is PEA and should be treated as such.

If yes:

Assess the patient using the primary and secondary surveys:

  1. Check airway, breathing, and circulation.
  2. Give oxygen if the oxygen saturation is less than 94% or the patient is short of breath.
  3. Perform a 12 Lead ECG if the patient is stable.
  4. Identify rhythm.
  5. Check blood pressure.
  6. Identify and treat reversible causes if the rhythm is sinus tachycardia.

Is the patient stable?

Check for altered mental status, ongoing chest pain, hypotension, or other signs of shock.

Remember: Rate-related symptoms are uncommon if heart rate is less than 150 bpm.

If the signs and symptoms continue after you have given oxygen and supported the airway and circulation AND if significant symptoms are due to tachycardia, then the tachycardia is UNSTABLE and immediate cardioversion is indicated.

If you determine that the patient has an unstable tachycardia, perform immediate synchronized cardioversion. This is not a decision to take lightly as it carries with it a significant risk of stroke.

  1. Start an IV.
  2. Give sedation if the patient is conscious.
  3. Do not delay cardioversion.
  4. Consider expert consultation.

If you determine that the patient has a stable tachycardia, start an IV and obtain a 12-lead ECG

For a patient with a stable tachycardia, decide if the QRS complex is wide or narrow and if the rhythm is regular.

Patient has Treatment
Narrow (< 0.12 sec) QRS complex Try vagal maneuvers
Regular rhythm Give adenosine 6 mg rapid IV push.
Repeat 12 mg dose once if necessary

Does the patient's rhythm convert? If it does, the rhythm was atrial in origin. The conversion of a rhythm by adenosine is considered diagnostic of atrial arrhythmia. At this point you watch for a recurrence. If the tachycardia resumes, treat with adenosine or longer-acting AV nodal blocking agents such as diltiazem or beta-blockers.

Patient has Treatment
Narrow (< 0.12 sec) QRS complex Consider expert consultation
Irregular rhythm Control patient's rate with diltiazem or beta-blockers. Use beta-blockers with caution for patients with pulmonary disease or congestive heart failure.

If the rhythm is irregular narrow-complex tachycardia, it is probably atrial fibrillation, atrial flutter, or multifocal atrial tachycardia.

Patient has Treatment
Wide (>0.12 sec) QRS complex Expert consultation is advised.
Regular rhythm Expert consultation advised.
If patient is in ventricular tachycardia or uncertain rhythm Amiodarone 150 mg IV over 10 min; repeat as needed to a maximum dose of 2.2 g in 24 hours. Prepare for elective synchronized cardioversion. The half life of amiodarone is very long. If possible consult a cardiologist before using in a stable patient. Another choice would be to use procainamide.
If patient is in SVT with aberrancy Adenosine 6 mg rapid IV push If no conversion, give 12 mg rapid IV push; may repeat 12 mg dose once
Patient has Treatment
Wide (> 0.12) QRS complex
Irregular rhythm Seek expert consultation
If pre-excited atrial fibrillation (AF + WPW) Avoid AV nodal blocking agents such as adenosine, digoxin, diltiazem, verapamil.
Consider amiodarone 150 mg IV over 10 min
If recurrent polymorphic VT Seek expert consultation
If torsades de pointes Seek expert consultation

You may not always be able to tell from the ECG whether the rhythm is ventricular or supraventricular. Most wide-complex tachycardias originate in the ventricles (particularly if the patient is older or has underlying heart disease). If the patient does not have a pulse, treat the rhythm as ventricular fibrillation and follow the Pulseless Arrest Algorithm.

If the patient is unstable and has a wide-complex tachycardia, assume the rhythm is VT until you can prove otherwise.